Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 56, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 7, 2008, 3:05 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2008, 3:05 PM MST (22:05 UTC)
- Expired
- Aug 7, 2008, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:42 PM MST | FLASH FLOOD | Nogales, AZ | 7 FOOT RISE ON NOGALES WASH IN DOWNTOWN NOGALES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1884 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 072205 FFWTWC AZC023-080100- /O.NEW.KTWC.FF.W.0056.080807T2205Z-080808T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 305 PM MST THU AUG 7 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF NOGALES... * UNTIL 600 PM MST * AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED EXTREMELY HEAVY RAINFALL JUST SOUTH OF NOGALES ON THE OTHER SIDE OF THE INTERNATIONAL BORDER. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ARE EXPECTED TO CAUSE FLOODING IN AND AROUND THE NOGALES WASH...AS WELL AS HEAVY FLOW IN THE SANTA CRUZ RIVER. LAT...LON 3138 11103 3138 11084 3133 11084 3133 11102 $$ MEYER
2 follow-up statements
000 WGUS75 KTWC 072336 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 436 PM MST THU AUG 7 2008 AZC023-080100- /O.CON.KTWC.FF.W.0056.000000T0000Z-080808T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SANTA CRUZ AZ- 436 PM MST THU AUG 7 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR EXTREME SOUTH CENTRAL SANTA CRUZ COUNTY... AT 425 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LAW ENFORCEMENT IN THE AREA INDICATED THAT THE NOGALES WASH ROSE TO 7 FEET IN DEPTH AT 342 PM MST AND HAS FALLEN TO 6 FEET AT THIS TIME. THOUGH LEVELS IN THE WASH MAY HAVE FALLEN SOMEWHAT...CONTINUED RAINFALL OVER THE AREA WILL INCREASE THE POTENTIAL OF REACHING OR EXCEEDING THESE LEVELS. MOTORISTS AND THOSE LIVING IN LOW LYING OR FLOOD PRONE AREAS ARE URGED TO USE CAUTION AND CONTINUE TO MONITOR CONDITIONS. FLASH FLOODING CAN OCCUR WITH LITTLE OR NO ADVANCE WARNING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NOGALES DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3138 11103 3138 11084 3133 11084 3133 11102 $$ SMR WEATHER.GOV/TUCSON
000 WGUS75 KTWC 080055 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 555 PM MST THU AUG 7 2008 AZC023-080103- /O.EXP.KTWC.FF.W.0056.000000T0000Z-080808T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SANTA CRUZ AZ- 555 PM MST THU AUG 7 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR EXTREME SOUTH CENTRAL SANTA CRUZ COUNTY... AT 545 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THREAT OF HEAVY RAINFALL HAS ENDED OVER THE NOGALES AREA. AT 540 PM MST...LAW ENFORCEMENT IN THE AREA HAD INDICATED LEVELS IN THE NOGALES WASH WERE CONTINUING TO FALL...THUS ENDING THE THREAT OF FLASH FLOODING ALONG THE NOGALES WASH. THAT SAID...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3138 11103 3138 11084 3133 11084 3133 11102 $$ SMR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:00 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 7, 2:00 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST THU AUG 7 2008 .SYNOPSIS...FAVORABLE CONDITIONS FOR STRONG THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT...OTHERWISE SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...STRONG CONVECTIVE DEVELOPMENT THIS AFTERNOON WITH LOW LEVEL MOISTURE CONVERGENCE...DECENT INSTABILITY AND SHEAR. AS STATED THIS MORNING DURING THE UPDATE...ORGANIZED CONVECTION INITIALLY NEAR THE BORDER THAT SPREADS INTO MUCH OF SANTA CRUZ AND EASTERN PIMA COUNTIES AND SUBSEQUENTLY THE TOHONO OODHAM NATION DURING AFTERNOON AND EVENING HOURS. ISOLATED ACTION KICKING IN FOR SOUTHEAST PINAL AND GRAHAM COUNTIES AS WELL. MID SHIFT HAD A NICE TREND SHOWING THIS...WE PUT OUT A MORNING UPDATE TO TWEAK AND EMPHASIZE THIS A BIT MORE. ALSO HWO OUT FOR STRONGER STORMS TODAY. CONCERN INCLUDES BOTH SEVERE AND FLASH FLOOD POTENTIAL. IF WE DO GO OFF OVER A WIDE ENOUGH AREA TODAY AND TONIGHT (WHICH IS STARTING TO BE THE CASE)...THE FLOW IS NOT SUCH TO RESET RIGHT AWAY...SO WOULD SEE SOMEWHAT OF A DOWN DAY FRIDAY. IF WE DONT HAVE WIDESPREAD ENOUGH CONVECTION THEN FRIDAY SHOULD BE A STRONG THUNDERSTORM DAY. OTHERWISE SHOULD BE A GOOD WEEKEND FOR STORMS WITH A STANDARD FORECAST TO START THE WEEK AS SUFFICIENT MOISTURE AND INSTABILITY HANG IN FOR TYPICAL EARLY AUGUST WEATHER. && .AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL AND STRONG OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 8:23 AM MST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE TUCSON AZ 823 AM MST THU AUG 7 2008 AZZ019-029>035-080700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 823 AM MST THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE RISK HAS INCREASED FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES WEST ACROSS CHIHUAHUA MEXICO. THIS DISTURBANCE HAS ALREADY BEGUN TO DESTABILIZE THE ATMOSPHERE...AND COMBINED WITH EAST WINDS OF 10 TO 15 MPH ALOFT...THE STORMS TODAY WILL TEND TO ORGANIZE INTO CLUSTERS OR LINES. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF SOUTHEAST ARIZONA AFTER 11 AM...ESPECIALLY OVER SANTA CRUZ AND COCHISE COUNTIES. THESE WILL THEN INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE WEST INTO THE VALLEYS AND DESERTS LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO ONE INCH IN DIAMETER...1 TO 2 INCHES OF RAIN...AND FREQUENT LIGHTNING. THE MAIN THREAT FOR SEVERE WEATHER WILL BE FROM AROUND 1 PM UNTIL AROUND 10 PM...BUT A FEW THUNDERSTORMS COULD LINGER OVER THE WESTERN DESERTS INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ACTIVE MONSOON FLOW PATTERN WILL CONTINUE THROUGH THE UPCOMING WEEKEND AS A SERIES OF DISTURBANCES MOVE WEST ACROSS NORTHERN MEXICO AND SOUTHERN ARIZONA. IT IS DIFFICULT TO DETERMINE WHICH DAYS WILL BE MORE ACTIVE THAN OTHERS SINCE THERE WILL LIKELY BE AT LEAST SOME RESIDUAL CLOUD COVER EACH MORNING WHICH MAY REDUCE DAYTIME HEATING AND INSTABILITY. HOWEVER ANY THUNDERSTORMS THAT DEVELOP THIS WEEKEND WILL POSE A HEAVY RAIN THREAT AS EVEN MORE MOISTURE SPREADS NORTH FROM THE GULF OF CALIFORNIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK CORRECTED TYPO IN DAYS TWO THROUGH SEVEN SECTION WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 7, 1:37 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
137 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 10 E TUCSON 32.24N 110.77W
08/06/2008 PIMA AZ NWS EMPLOYEE
2 LARGE TREE LIMBS DOWN...4-5 FEET LONG ABOUT 6 INCHES IN
DIAMETER
&&
JMEYERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:24 PM MST | Areal Flood Advisory | TWC | Pima | 81 min |
| Aug 6, 5:30 PM MST | Areal Flood Advisory | TWC | Pima | 31 min |
| Aug 6, 5:32 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 58 min |
| Aug 6, 5:58 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 6, 6:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 7, 11:48 AM MST | Flash Flood Warning | TWC | Cochise | 117 min |
| Aug 7, 2:12 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 48 min |
| Aug 7, 2:19 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 116 min |
| Aug 7, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 7, 3:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 89 min |
| Aug 7, 3:41 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 7, 3:46 PM MST | Flash Flood Warning | TWC | Cochise | 119 min |
| Aug 7, 4:13 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 7, 4:23 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Aug 7, 4:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 7, 4:54 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 21 min |
| Aug 7, 4:56 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 34 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.